Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 80, NWS Grand Forks, ND

August 21, 2013Beltrami County, Hubbard County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 21, 2013, 2:26 AM CDT for Beltrami County, Hubbard County, Minnesota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2013, 2:26 AM CDT (07:26 UTC)
Expired
Aug 21, 2013, 3:15 AM CDT
In force
49 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beltrami County, MN, Hubbard County, MN

The radar

The Duluth radar (KDLH), 193 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 3:20 AM CDTHAIL 0.758 E Bemidji, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 7.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2013-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3258 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2013-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3258 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

759 
WUUS53 KFGF 210726
SVRFGF
MNC007-057-210815-
/O.NEW.KFGF.SV.W.0080.130821T0726Z-130821T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
226 AM CDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...
  NORTHERN HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 315 AM CDT

* AT 224 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BEMIDJI...
  AND MOVING EAST AT 55 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLACKDUCK AROUND 235 AM CDT.
  PENNINGTON AROUND 240 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4740 9442 4740 9466 4717 9465 4716 9467
      4726 9515 4779 9480 4773 9441 4741 9441
TIME...MOT...LOC 0727Z 279DEG 47KT 4747 9475

HAIL...1.00IN
WIND...60MPH

$$

JR
1 follow-up statement
210 
WWUS53 KFGF 210800
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
300 AM CDT WED AUG 21 2013

MNC007-057-210811-
/O.CAN.KFGF.SV.W.0080.000000T0000Z-130821T0815Z/
HUBBARD MN-BELTRAMI MN-
300 AM CDT WED AUG 21 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BELTRAMI AND
NORTHERN HUBBARD COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4740 9442 4740 9466 4717 9465 4716 9467
      4726 9515 4779 9480 4773 9441 4741 9441
TIME...MOT...LOC 0801Z 279DEG 47KT 4740 9410

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 11:42 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 20, 11:42 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1142 PM CDT TUE AUG 20 2013

.UPDATE...
ISSUED AT 1142 PM CDT TUE AUG 20 2013

GENERALLY HAVE TSTMS MOVING INTO THE CENTRAL RED RIVER VALLEY
BETWEEN KGFK AND KFAR RIGHT NOW. THE TREND SEEMS TO BE WEAKENING
AS THEY MOVE EAST AND DO NOT EXPECT ANY SEVERE WEATHER WITH THESE
STORMS. IF CURRENT TRENDS CONTINUE THEY SHOULD CONTINUE EAST AND
AFFECT AREAS BETWEEN KTVF AND KDTL AND EVENTUALLY KBJI. CURRENT
FORECAST IN GOOD SHAPE WITH ONLY A FEW MINOR MODIFICATIONS MADE.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 337 PM CDT TUE AUG 20 2013

ANY TSTM CHANCES LATER TONIGHT WITH FRONT IS THE MAIN QUESTION.
SFC LOW LOCATED NEAR BOTTINEAU ND WITH COLD FRONT (MORE OF A WIND
SHIFT) TO NEAR MINOT TO JUST WEST OF BISMARCK. MAIN COOLER AIR IS
NOW ENTERING FAR NW ND. SFC LOW WILL MOVE EAST THIS EVE WITH WIND
SHIFT LINE MOVING EAST INTO THE RED RIVER VALLEY TO NR A HCO-GFK-
JMS LINE AROUND 03Z THEN EXITING THE FCST AREA AROUND 12Z.
ATMOSPHERE IS STRONGLY CAPPED AND DONT SEE ANY REASON FOR IT TO
BREAK AS THE MAIN FORCING AT 500 MB IS WELL NORTH OF THE BORDER
AND DRIER AIR HAS MIXED IN WITH A SOUTH-SOUTHWEST WIND INTO ERN
ND. COORD WITH WFO BIS DONT SEE ANY PRECIP WITH WIND SHIFT AS IT
MOVES EAST AND SOUTHEAST TONIGHT...UNTIL PERHAPS LATE TONIGHT AS
MODELS DO INDICATE A SHORT WAVE THAT IS NOW IN ERN WYOMING THAT IS
PROGGED TO MOVE EAST INTO ERN SD BY 12Z. ALL MODELS TO SOME DEGREE
INDICATE SOME SCATTERED PRECIP WITH THIS FEATURE MAINLY ON THE
NORTH SIDE OF THE FRONT WHERE PER GFS MODEL CAP IS GONE IN THE
COOLER AIRMASS.

HIGH PRESSURE AND A DRIER AND BIT COOLER AIRMASS WILL MOVE IN
BEHIND THE FRONT FOR WED-WED NIGHT.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 337 PM CDT TUE AUG 20 2013

HIGH PRESSURE OVER AREA ON THURSDAY WITH DRY WEATHER AND LIGHT
WINDS...THEN HIGH WILL SHIFT EAST ON FRIDAY WITH TEMPS WARMING A
BIT MORE BACK TO THE MID OR UPPER 80S.

FRIDAY NIGHT THROUGH TUESDAY...SYNOPTIC PATTERN IS DOMINATED BY A
LARGE 500 HPA RIDGE ACROSS THE NATION/S MIDSECTION. TIMING AND
PLACEMENT OF INDIVIDUAL RIDGE RIDERS BETWEEN MODELS IS POOR.
HOWEVER...RUN-TO-RUN CONTINUITY FROM THE DRIER GFS IS BETTER THAN
THAT OF THE WETTER ECMWF. NOT ENOUGH CONFIDENCE TO THROW OUT THE
ECMWF SOLUTION...ESPECIALLY GIVEN SOME SUPPORT FROM THE GEM...BUT
THIS TRANSLATES TO MULTIPLE PERIODS OF CHANCE POPS AS SHOWN BY ALL
BLEND. THINK THERE WILL BE MORE DRY THAN WET PERIODS GIVEN RECENT
MODEL PERFORMANCE WITH THE BEST AGREEMENT FOR PRECIPITATION BETWEEN
THE ECMWF/GFS ON SATURDAY. ABOVE NORMAL TEMPERATURES WILL CONTINUE
WITH DAYTIME HIGHS IN THE MID TO UPPER 80S AND LOWS IN THE 60S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1142 PM CDT TUE AUG 20 2013

STORMS SHOULD CLEAR KGFK PRIOR TO TAF VALID TIME OF 06Z AND MAYBE
EVEN AT KTVF. NOT SURE IF THE STORMS WILL AFFECT KFAR OR KBJI SO
WILL HAVE TO CONTINUE TO MONITOR AND ADJUST IF NEED BE. NORTH
WINDS SHOULD PICK UP A LITTLE WED MORNING BUT SHOULD DIE OFF
QUICKLY BY LATE AFTERNOON/EARLY EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...GODON
SHORT TERM...RIDDLE
LONG TERM...RIDDLE/ROGERS
AVIATION...GODON
Hazardous weather outlook, Aug 20, 6:49 AM CDT, 19 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
649 AM CDT TUE AUG 20 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
649 AM CDT TUE AUG 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SWING THROUGH THE REGION LATE THIS AFTERNOON AND
TONIGHT. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE
THIS EVENING AHEAD OF THE FRONT. IF ANY STORMS DO DEVELOP A FEW
COULD APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 21, 1:52 AM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
152 AM CDT WED AUG 21 2013

MNZ016-017-023-024-210800-
HUBBARD MN-NORTH CLEARWATER MN-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-
152 AM CDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLEARWATER...SOUTHEASTERN
BELTRAMI AND NORTHERN HUBBARD COUNTIES UNTIL 300 AM CDT...

AT 151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 5 MILES SOUTHEAST OF BAGLEY...OR 21 MILES WEST OF
BEMIDJI...MOVING TO THE EAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING.

THE STORM WILL BE NEAR...
LEONARD AROUND 200 AM CDT.
SOLWAY...PINEWOOD AND BECIDA AROUND 205 AM CDT.
DEBS AROUND 210 AM CDT.
WILTON AROUND 215 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4740 9442 4740 9466 4734 9467 4733 9535
      4769 9544 4785 9443 4750 9440
TIME...MOT...LOC 0653Z 261DEG 37KT 4747 9530

JR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:52 AM CDTSpecial Weather StatementFGFClearwater68 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.